Advert

Valsartan concerns: Experts warn of risks of stopping blood-pressure medication

Continuing to take the medication in the short term is less risky than stopping it

Patients who suddenly stop taking the blood-pressure drug valsartan could face an increased risk of strokes and heart attacks.

Patients who suddenly stop taking the blood-pressure drug valsartan could face an increased risk of strokes and heart attacks.

Patients who suddenly stop taking the blood-pressure drug valsartan are being warned they could face an increased risk of strokes and heart attacks.

Valsartan users were advised to contact their doctors or pharmacists to be dispensed an alternative measure after the European Medicines Agency said the key ingredient from an external supplier in China was found to contain an impurity – a chemical that could pose a potential cancer risk.

Health experts warn that continuing to take the medication in the short term is less risky than stopping it abruptly.

Valsartan is a commonly used medicine for the control of high blood pressure and heart failure. About 27,000 patients in Malta take it through the government’s Pharmacy of Your Choice scheme.

Pharmacists who spoke to this newspaper insisted on the importance of patients speaking to their GPs, who could recommend an alternative from the government formulary or one available from chemists for a fee.

Pharmacists, who receive between 70 and 100 enquiries a day, have been advised by the authorities to refer patients to their doctors, who will decide on the ideal alternative until a new batch of valsartan is available.

Cardiologist Robert Xuereb warned patients should not stop taking their medication abruptly, since it would result in a rebound surge in blood pressure with a consequent increased risk of strokes and heart attacks.

“In the case of patients taking the medication to control heart failure, withdrawal may result in sudden, severe shortness of breath requiring hospitalisation.

“It is important that patients on valsartan consult their doctor, who will guide them on how to change over to different brands of valsartan or other, similar medications,” Mr Xuereb, chairman of the Department of Cardiology told the Times of Malta.

Up to 2,300 batches of the generic product are now being recalled because they contain a chemical that poses a potential cancer risk. Malta is one of 22 affected countries.

Mr Xuereb said the impurity was known as N-Nitrosodimethylamine (NDMA) and used to make liquid rocket fuel, softeners and lubricants and could be a by-product of pesticide and rubber tyre manufacturing. It was identified during routine batch testing of valsartan supplied by Zhejiang Huahai Pharmaceuticals in Linhai resulting from a change in the manufacturing process.

Were those taking the drug in any immediate danger, the cardiologist was asked. Mr Xuereb noted that although NDMA had been shown to be toxic in animal studies, the amount of the chemical found in these valsartan batches was extremely low and would not represent a significantly increased risk to patients. There have been no reports of any deleterious effects on humans.

The health authorities said they were following the issue closely and looking into procuring supplies of valsartan from alternative sources in the shortest time possible.

Advert
Comments not loading? We recommend using Google Chrome or Mozilla Firefox with javascript turned on.
Comments powered by Disqus  
Advert
Advert